Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 2, NWS Burlington, VT

May 31, 2002Clinton County, New York

NWS Burlington, VT issued this severe thunderstorm warning at May 31, 2002, 12:25 PM EDT for Clinton County, New York. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2002, 12:25 PM EDT (16:25 UTC)
Expired
May 31, 2002, 1:00 PM EDT
In force
35 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Clinton County, NY

The radar

The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WUUS51 KBTV 311625
SVRBTV
NYC019-311700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1225 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN NEW YORK

* UNTIL 100 PM EDT

* AT 1220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES WEST OF
  DANNEMORA TO 6 MILES SOUTH OF HAWKEYE...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR DANNEMORA...JERICHO...MORRISONVILLE...5 MILES EAST OF CLAYBURG
  AROUND 1230 PM EDT
  NEAR CUMBERLAND HEAD...BEEKMANTOWN...PLATTSBURGH...KEESEVILLE
  AROUND 1240 PM EDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL.
SEEK INDOOR SHELTER...AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE WARNING.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 11:37 AM EDT, 48 minutes earlier.

Area forecast discussion, May 31, 11:37 AM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1137 AM EDT FRI MAY 31 2002

UPDATED ZONES SENT OUT...MAINLY JUST TO KEEP FCST CURRENT.
SHWRS/THNDSTRMS IN ASSOCIATION WITH PRE FRONTAL TROF ARE CURRENTLY
WDSPRD ACRS NRN NY AND SCT IN VT. EXPECT THIS ACTIVITY TO MOVE EAST
ACRS FA EARLY-MID PM. WNDS THE MAIN SVR WX THREAT WITH ANY THNDSTRMS.
ANOTHER ROUND OF SHWRS/STORMS PSBL LATER PM/EVEN AS CDFNT MOVES
THRU.

.BTV...NONE.

RJS

In the hours before

Special weather statement, May 31, 11:48 AM EDT, 37 minutes before
NYZ026>031-034-035-VTZ001>012-312000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
1148 AM EDT FRI MAY 31 2002

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE OVER THE NORTH COUNTRY
THIS AFTERNOON...

THUNDERSTORMS HAVE DEVELOPED THIS MORNING ACROSS NORTHERN NEW YORK.
THERE HAVE BEEN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS VERMONT
AS WELL. CONDITIONS WILL BECOME INCREASINGLY FAVORABLE FOR THE
POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS ACROSS THE ENTIRE
NORTH COUNTRY THIS AFTERNOON WITH THE APPROACH OF A COLD FRONT.
THE GREATEST WEATHER THREAT WITH THE MORE INTENSE STORMS WILL BE
STRONG TO DAMAGING WIND GUSTS.  HEAVY RAINS AND HAIL MAY ALSO
ACCOMPANY THESE STORMS.  WITH THE PASSAGE OF THE COLD FRONT THIS
EVENING...THE THREAT FOR THUNDERSTORMS WILL COME TO AN END.

PERSONS ACROSS NORTHERN NEW YORK AND MUCH OF VERMONT SHOULD TAKE THE
NECESSARY ACTION AND PREPARE FOR THE POTENTIAL OF STRONG TO SEVERE
THUNDERSTORMS.  STAY TUNED TO NOAA WEATHER RADIO...OR ANY MEDIA
OUTLET THAT PROVIDES YOU WITH THE LATEST PRODUCTS FROM THE NATIONAL
WEATHER SERVICE...WHICH ARE SPECIFICALLY DESIGNED TO KEEP YOU
INFORMED DURING SUCH POTENTIALLY HAZARDOUS WEATHER SITUATIONS.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:56 AM EDTSevere Thunderstorm WarningBTVEssex, Franklin64 min
May 31, 3:15 PM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence45 min
May 31, 4:13 PM EDTSevere Thunderstorm WarningBTVClinton, Essex32 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.